Is it his aging or the ECT that made my boyfriend get worse?

My boyfriend is 42 & bipolar. (he knows what the problem is but denies it)

When we met he was ”normal”, sleeping (I heard him snoring) good sex drive. He did have dreams which he thought were real and grandiosity. He was still thinking rational. Then 2 traumatic things happened, I saw a bit anger and later he had ECT.

Before the ETC it now seems that he had high, mixed and a bit low state, but without extreme anger.

New year:
After ECT he had low sex drive, not sleeping, more memory loss and more then normal anger.Starting to think less rational. He was still taking his meds.

Then something might have happened because suddenly he was ”the devil” ,he was not taking his meds, the anger hit the roof, extreme emotional withdrawal, childlike behavior, obsessions, sleeping bad, low sex drive and if there was sex it was without emotion (hallucination and paranoia. His thinking was far from rational.

He had at least 60 days normal after each other (in which he thinking clear, friendly and so on), 2 times withdrawal/depressed, 3 times manic, 2 times mixed and in between moods normal.

New year:
beginning a bit low knew he could not drink caffeine….but then the anger and emotional withdrawal and so on came back..At the moment he looks/acts like someone else…not the same person from the year or 2 years before…

(I did tell him to go to the doctor, take his meds and so on… which only made things worse.. so now i took a few steps back.)

I do know that everybody is different but maybe you can help me with a few questions:

It is possible that when we met he was on meds and because he stopped the symptoms got worse?

Is it possible that the ECT made him worse?

Is it normal that around the age of 40 people get worse?

Unlike the majority of stories I read is my boyfriend really the withdrawal type.We can be in the same room and it feels as if he is not there. Can it be that he is schizo-affective?

In the month September 2 things happened. I am a bit worried that he might crash and will want help.(he is now manic) In September I will not be in the country. Is it possible that an anniversary of an traumatic event can trigger a crash?

Thank you

It is awfully hard to deal with someone who denies that he has a mental health problem. He has no belief in the possibility of him having a problem.

Most likely, he was on his meds when you met and then stopped taking them. This is a major problem for Bipolars. They begin feeling better with the meds and then discontinue, they don’t need them, because they are feeling better. Then the cycle begins all over again. Medication is necessary to help control the symptoms of Bipolar and is usually a lifetime need.

ECT does make you “feel” worse, directly following the procedure. The positive effects soon begin to be felt. ECT is a very effective treatment for Bipolar Disorder.

Aging probably does not affect Bipolars, as such, but, at 40, your boyfriend could be feeling the effects of a mid-life crisis. This, along with Bipolar Disorder, could definitely change his moods.

His withdrawal is due to his depression. The anniversary of a tragic event will bring reflection, but most likely, will not trigger an episode.

I so hope that he will, again, seek help and medication. The saddest part of Bipolar Disorder is not seeking counseling and medication. A world of terrific possibilities are out there, waiting for him. Thank you for caring.

Thoughts? Questions? Leave your feedback here!